Skip to main content

Nilpotent Bicone and Characteristic Submodule of a Reductive Lie Algebra


Let \(\mathfrak{g}\) be a finite-dimensional complex reductive Lie algebra and S(\(\mathfrak{g}\)) its symmetric algebra. The nilpotent bicone of \(\mathfrak{g}\) is the subset of elements (x, y) of \(\mathfrak{g} \times \mathfrak{g}\) whose subspace generated by x and y is contained in the nilpotent cone. The nilpotent bicone is naturally endowed with a scheme structure, as nullvariety of the augmentation ideal of the subalgebra of \({\text{S}}{\left( \mathfrak{g} \right)} \otimes _{\mathbb{C}} {\text{S}}{\left( \mathfrak{g} \right)}\) generated by the 2-order polarizations of invariants of \({\text{S}}{\left( \mathfrak{g} \right)}\). The main result of this paper is that the nilpotent bicone is a complete intersection of dimension \(3{\left( {{\text{b}}_{\mathfrak{g}} - {\text{rk}}\,\mathfrak{g}} \right)}\), where \({\text{b}}_{\mathfrak{g}}\) and \({\text{rk}}\,\mathfrak{g}\) are the dimensions of Borel subalgebras and the rank of \(\mathfrak{g}\), respectively. This affirmatively answers a conjecture of Kraft and Wallach concerning the nullcone [KrW2]. In addition, we introduce and study in this paper the characteristic submodule of \(\mathfrak{g}\). The properties of the nilpotent bicone and the characteristic submodule are known to be very important for the understanding of the commuting variety and its ideal of definition. The main difficulty encountered for this work is that the nilpotent bicone is not reduced. To deal with this problem, we introduce an auxiliary reduced variety, the principal bicone. The nilpotent bicone, as well as the principal bicone, are linked to jet schemes. We study their dimensions using arguments from motivic integration. Namely, we follow methods developed by Mustaţǎ in [Mu]. Finally, we give applications of our results to invariant theory.

This is a preview of subscription content, access via your institution.


  1. V. V. Batyrev, Stringy Hodge numbers of varieties with Gorenstein canonical singularities, in: Integrable Systems and Algebraic Geometry (Kobe/Kyoto), World Scientific, River Edge, NJ, 1998, pp. 1–32.

  2. A. V. Bolsinov, Commutative families of functions related to consistent Poisson brackets, Acta Appl. Math. 24 (1991), 253–274.

    Article  MATH  MathSciNet  Google Scholar 

  3. N. Bourbaki, Lie Groups and Lie Algebras, Chaps. 4–6, Translated from the 1968 French original by Andrew Pressley, Springer-Verlag, Berlin, 2002.

  4. W. Bruns, J. Herzog, Cohen-Macaulay Rings, Cambridge Studies in Advanced Mathematics, Vol. 39, Cambridge University Press, Cambridge, 1996.

    Google Scholar 

  5. J.-Y. Charbonnel, Complexe canonique de deuxième espèce, variété commutante et bicône nilpotent d'une algèbre de Lie réductive, arXiv:math.RT/0509272.

  6. A. Craw, An introduction to motivic integration, in: Strings and Geometry, Clay Math. Proc., Vol. 3, Amer. Math. Soc., Providence, RI, 2004, pp. 203–225.

  7. J. Denef, F. Loeser, Motivic Igusa zeta function, J. Algebraic Geom. 7 (1998), no. 3, 505–537.

    MATH  MathSciNet  Google Scholar 

  8. J. Denef, F. Loeser, Germs of arcs on singular algebraic varieties and motivic integration, Invent. Math. 135 (1999), 201–232.

    Article  MATH  MathSciNet  Google Scholar 

  9. D. Deturck, H. Goldschmidt, J. Talvacchia, Connections with prescribed curvature and Yang-Mills currents: The semi-simple case, Ann. Sci. ’Ecole Norm. Sup. 24 (1991), 57–112.

    MATH  MathSciNet  Google Scholar 

  10. J. Dixmier, Champs de vecteurs adjoints sur les groupes et algèbres de Lie semisimples, J. Reine Angew. Math. 309 (1979), 183–190.

    MATH  MathSciNet  Google Scholar 

  11. R. Elkik, Singularités rationnelles et déformations, Invent. Math. 47 (1978), 139–147.

    Article  MATH  MathSciNet  Google Scholar 

  12. R. Elkik, Rationalité des singularités canoniques, Invent. Math. 64 (1981), 1–6.

    Article  MATH  MathSciNet  Google Scholar 

  13. H. Flenner, Rationale quasihomogene Singularitäten, Arch. Math. 36 (1981), 35–44

    Article  MATH  MathSciNet  Google Scholar 

  14. W. L. Gan, V. Ginzburg, Almost-commuting variety, \(\mathcal{D}\)-modules, and Cherednik algebras, IMRP, Int. Math. Res. Pap. (2006), no. 2, 1–54.

  15. R. Hartshorne, Algebraic Geometry, Graduate Texts in Mathematics, Vol. 52, Springer-Verlag, Berlin, 1977.

  16. W. H. Hesselink, Cohomology and the resolution of nilpotent variety, Math. Ann. 223 (1976), 249–252.

    Article  MATH  MathSciNet  Google Scholar 

  17. H. Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero: I, II, Ann. of Math. 79 (1964), 109–326.

    Article  MathSciNet  Google Scholar 

  18. M. Kontsevich, Motivic integration, Lecture at Orsay, 1995.

  19. B. Kostant, The principal three-dimensional subgroup and the Betti numbers of a complex simple Lie Group, Amer. J. Math. 81 (1959), 973–1032.

    Article  MATH  MathSciNet  Google Scholar 

  20. B. Kostant, Lie group representations on polynomial rings, Amer. J. Math. 85 (1963), 327–404.

    Article  MATH  MathSciNet  Google Scholar 

  21. H. Kraft, Geometrische Methoden in der Invariantentheorie, Aspekte der Mathematik, Vol. D1, Vieweg Verlag, Braunschweig/Wiesbaden, 1985, (2., durchgesehene Auage).

  22. H. Kraft, N. Wallach, On the nullcone of representation of reductive groups, Pacific J. Math. 224 (2006), 119–140.

    Article  MATH  MathSciNet  Google Scholar 

  23. H. Kraft, N. Wallach, Polarizations and nullcone of representations of reductive groups,, 2007.

  24. T. Levasseur, J. T. Stafford, The kernel of an homomorphism of Harish-Chandra, Ann. Sci. École Norm. Sup. 29 (1996), 385–397.

    MATH  MathSciNet  Google Scholar 

  25. E. Looijenga, Motivic measures, in: Séminaire Bourbaki, Astérisque 276 (1999/2000), 267–297.

  26. M. Losik, P. W. Michor, V. L. Popov, On polarizations in invariant theory, J. Algebra 301 (2006), 406–424.

    Article  MATH  MathSciNet  Google Scholar 

  27. H. Matsumura, Commutative Ring Theory, Cambridge Studies in Advanced Mathematics, Vol. 8, Cambridge University Press, Cambridge, 1986.

    Google Scholar 

  28. M. Mustaţǎ, Jet schemes of locally complete intersection canonical singularities, with an appendix by D. Eisenbud and E. Frenkel, Invent. Math. 145 (2001), 397–424.

    Article  MathSciNet  Google Scholar 

  29. D. I. Panyushev, O. Yakimova, The argument shift method and maximal commutative subalgebras of Poisson algebras, Math. Res. Lett. 15 (2008), no. 2, 239–249.

    MATH  MathSciNet  Google Scholar 

  30. В. Л. Попов, Конус нуль-форм Гильберта, Труды Математического ин-таим. В. А. Стеклова 241 (2003), 192–209. English transl.: V. L. Popov, The cone of Hilbert nullforms, Proc. Steklov Inst. Math. 241 (2003), 177–194.

  31. L. Pukanszky, Leçons sur les Représentations des Groupes, Monographie de la Société Mathématique de France, Vol. 2, Dunod, Paris, 1967.

  32. R. W. Richardson, Commuting varieties of semisimple Lie algebras and algebraic groups, Compos. Math. 38 (1979), 311–322.

    MATH  Google Scholar 

  33. R. W. Richardson, Normality of G-stable subvariaties of a semisimple Lie algebra, in: Algebraic Groups, Proc. Symp., Utrecht/Neth. 1986, Lecture Notes in Mathematics, Vol. 1271, Springer-Verlag, Berlin, 1987, pp. 243–264.

  34. R. W. Richardson, Derivatives of invariant polynomials on a semisimple Lie algebra, in: Microconference on Harmonic Analysis and Operator Algebras, Proceedings of the Centre of Mathematical Analysis, Australian National University 15, Australian National University, Canberra, 1987, pp. 228–241.

  35. R. W. Richardson, Conjugacy classes of n-tuples in Lie algebras and algebraic groups, Duke Math. J. 57 (1988), no. 1, 1–35.

    Article  MATH  MathSciNet  Google Scholar 

  36. R. W. Richardson, Irreducible components of the nullcone, in: Invariant Theory (Denton, TX, 1986), Contemporary Mathematics, Vol. 88, American Mathematical Society, Providence, RI, 1989, pp. 409–434.

  37. P. Tauvel, R. W. T. Yu, Lie Algebras and Algebraic groups, Monographs in Mathematics, Springer, Berlin, 2005.

  38. F. D. Veldkamp, The centre of the universal enveloping algebra of a Lie algebra in characteristic p, Ann. Sci. École Norm. Sup. 5 (1972), 217–240.

    MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Jean-Yves Charbonnel.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Charbonnel, JY., Moreau, A. Nilpotent Bicone and Characteristic Submodule of a Reductive Lie Algebra. Transformation Groups 14, 319–360 (2009).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Irreducible Component
  • Complete Intersection
  • Maximal Dimension
  • Smooth Point
  • Nonempty Intersection